Louisiana, 2015

Damaging Wind in Louisiana, April 9, 2015

April 9, 2015 · NWS LIX · 1 event in 1 county or zone

A slow moving cold front triggered several rounds of thunderstorms over southeast Louisiana and southern Mississippi. A few storms occurred on the evening of the 9th with a larger concentration of storms on the afternoon of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving cold front triggered several rounds of thunderstorms over southeast Louisiana and southern Mississippi. A few storms occurred on the evening of the 9th with a larger concentration of storms on the afternoon of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 9, 2:52 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 9, 2:52 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
352 PM CDT THU APR 9 2015

.DISCUSSION...
GENERALLY ONLY MINOR TWEAKS MADE TO TO THE FORECAST WITH THIS
PACKAGE AS THINKING HAS NOT CHANGED AND LATEST GUIDANCE IS IN
FAIRLY GOOD AGREEMENT WITH INHERITED FORECAST. ACTIVE PERIOD OF
WEATHER BEGINS TOMORROW AS A COLD FRONT SINKS INTO THE AREA AND
STALLS BEFORE MOVING INTO THE COASTAL WATERS.

COLD FRONT SHOULD BE APPROACHING THE NORTHWESTERN CORNER OF THE
LOCAL FORECAST AREA BY SUNRISE AND WILL CONTINUE TO MOVE SLOWLY
SOUTHEASTWARD THROUGH THE DAY. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA AS THIS HAPPENS. DESPITE PAINTING
DECENT QPF VALUES ACROSS THE ENTIRE AREA TOMORROW...THE MAV
GUIDANCE CONTINUES TO FORECAST ONLY CHANCE POPS ACROSS THE REGION
TOMORROW. FEEL THAT THIS IS UNDERDONE AND HAVE MAINTAINED THE
LIKELY TO CATEGORICAL POPS FOR TOMORROW AFTERNOON WHICH IS MORE IN
LINE WITH THE EURO.

THE FRONT IS EXPECTED TO STALL NEAR THE COAST LATE FRIDAY BEFORE
LIFTING NORTHWARD ON SUNDAY. THERE IS SOME INDICATION THAT THE
FRONT COULD SINK A BIT FARTHER SOUTH ON SATURDAY WHICH WOULD LEAD
TO LOWER POPS ESPECIALLY OVER NORTHERN ZONES. HAVE TAPERED POPS
BACK A BIT ACROSS NORTHERN ZONES FOR THAT REASON...BUT AM
MAINTAINING AT LEAST SOLID CHANCE POPS ACROSS THE ENTIRE AREA.

AS THE FRONT LIFTS BACK NORTHWARD ON SUNDAY...EXPECT ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA. THOUGH RAINFALL
TOTALS ON SUNDAY SHOULD BE LIGHTER THAN FRIDAY AND SATURDAY...
STILL THINK MOST PLACES WILL SEE AT LEAST SOME RAIN...SO AM
CARRYING LIKELY POPS FOR MOST OF THE REGION.

BY MONDAY...THE AREA SHOULD BE UNDERNEATH SOUTHWEST FLOW ALOFT
WHICH WILL CARRY SEVERAL IMPULSES TOWARD THE NORTHERN GULF COAST.
THESE IMPULSES WILL KEEP TEMPERATURES ABOVE NORMAL WITH SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR EACH DAY THROUGH
THE PERIOD.

AS MENTIONED IN PREVIOUS DISCUSSION...WE WILL NEED TO KEEP AN EYE
ON RAINFALL TOTALS AS THEY ADD UP. CURRENT 7 DAY QPF FORECAST FROM
HPC INDICATES A MAXIMUM OF OVER 6 INCHES LOCALLY. CERTAINLY
AMOUNTS COULD BE HIGHER OR LOWER DEPENDING ON LOCATION OF HEAVIEST
STORMS AND WHETHER ANY GIVEN AREA SEES MULTIPLE ROUNDS OF HEAVY
RAINFALL. FLASH FLOOD GUIDANCE IS UPWARDS OF 3 INCHES IN A ONE
HOUR PERIOD FOR MOST PLACES LOCALLY...WITH 6 HOUR GUIDANCE CLOSER
TO 5 INCHES...SO THE CURRENT FORECAST OF SEVERAL INCHES OVER THE
COURSE OF A WEEK IS NOT EXPECTED TO CAUSE ANY WIDESPREAD PROBLEMS.
HOWEVER...MULTIPLE ROUNDS OF HEAVY RAINFALL AFFECTING A SPECIFIC
AREA COULD CERTAINLY LEAD TO LOCALIZED IMPACTS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH ABOUT 03-04Z BEFORE DECK LOWERS
OVERNIGHT WITH MARINE LAYER ADVECTION IN A PRE-FRONTAL WARM
SECTOR. FRONT IS EXPECTED TO ARRIVE IN PROXIMITY TO SOUTH
LOUISIANA AND SOUTH MISSISSIPPI AROUND DAYBREAK FRIDAY WITH LIKELY
ONGOING LINEAR CONVECTION ALONG AND AHEAD OF THE FRONT BY 11Z AT
KMCB/KBTR...INVOLVING OTHER TAF LOCATIONS SOUTH AND EAST GENERALLY
BETWEEN 11Z-15Z. THE IMPETUS FOR DEEPER CONVECTION REDUCES DURING
HEAT MINIMAL AND RECOVERY DURING THE DAY HOURS MAY BE LIMITED BY
CLOUD COVER ON FRIDAY...BUT WILL INDICATE PREVAILING SHRA
GENERALLY THROUGH 18Z. IF CLOUDS DO BREAK THEN RECOVERY FOR SOME
TSRA STILL POSSIBLE AFTER 18Z WITH WEAK FRONTAL FOCUS INTERACTING
WITH LAKE AND GULF BREEZES.

&&

.MARINE...
LOW PRESSURE MOVING FROM THE PLAINS THROUGH THE MIDDLE MISSISSIPPI
VALLEY AND INTO THE GREAT LAKES REGION ALONG WITH HIGH PRESSURE
CENTERED OVER THE WESTERN ATLANTIC WILL CONTINUE TO RESULT IN
MODERATE SOUTHERLY FLOW OF 10-15 KTS OVER THE COASTAL WATERS
THROUGH FRIDAY MORNING. A COLD FRONT WILL SINK INTO THE REGION
FRIDAY MORNING HELPING TO RELAX THE PRESSURE GRADIENT WITH WINDS
LIKELY DROPPING TO NEAR OR BELOW 10KTS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. THE STALLED FRONT WILL RETREAT BACK TO THE
NORTH SATURDAY NIGHT AND INTO SUN MORNING WITH MODERATE ONSHORE
FLOW RESUMING. EXPECT AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE COASTAL WATERS EACH DAY THROUGH THE
PERIOD WITH THE HIGHEST COVERAGE ON FRIDAY AND SATURDAY.

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...METS TO AVONDALE AND NEW ORLEANS COMMAND CENTER.
ACTIVATION...SWERV IN AVONDALE.
ACTIVITIES...SUPPORT FOR GRAND PRIX SECURITY
             SUPPORT FOR FRENCH QUARTER FEST PUBLIC SAFETY
             ASSESSING SEVERE WEATHER/HEAVY RAIN POTENTIAL FOR FRIDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  77  62  77 /  30  80  40  40
BTR  70  81  65  78 /  20  80  40  60
ASD  71  82  67  78 /  20  70  40  60
MSY  71  82  69  78 /  20  70  40  60
GPT  71  80  67  77 /  20  70  50  60
PQL  71  80  67  78 /  20  70  50  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...24/RR
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Apr 9, 4:15 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT THU APR 9 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
515 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...
MAINLY AFTER MIDNIGHT. ONE OR TWO OF THE STORMS MAY BECOME STRONG
OVER SOUTHWEST MISSISSIPPI AND THE ADJACENT PARISHES OF SOUTHEAST
LOUISIANA WITH THE POTENTIAL FOR A FEW WIND GUSTS UP TO 40 TO 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE AREA
FRIDAY AND FRIDAY NIGHT WITH THE MAIN THREATS BEING STRONG TO
DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS
POSSIBLE AT TIMES FRIDAY THROUGH EARLY MONDAY ACROSS THE ENTIRE
AREA...ESPECIALLY FRIDAY NIGHT AND SATURDAY AS THE FRONT STALLS
NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT DUE TO
THE THREAT OF SEVERE WEATHER.

In the hours before

Special weather statement, Apr 9, 6:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
729 PM CDT THU APR 9 2015

LAZ037-071-MSZ070-071-100100-
ST. HELENA-NORTHERN TANGIPAHOA-WALTHALL-PIKE-
729 PM CDT THU APR 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TANGIPAHOA AND
NORTHEASTERN ST. HELENA PARISHES...SOUTHERN PIKE AND SOUTHWESTERN
WALTHALL COUNTIES...

AT 728 PM CDT...A STRONG THUNDERSTORM WAS NEAR GREENSBURG...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG...KENTWOOD...OSYKA AND TANGIPAHOA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3124 9034 3104 9013 3100 9019 3100 9035
      3090 9034 3075 9058 3089 9072 3100 9060
      3100 9055 3105 9055
TIME...MOT...LOC 0028Z 228DEG 37KT 3088 9059

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Helena

When
April 9, 6:45 PM CST
Where
St. Helena County, 2.75 mi ENE of Greensburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.832, -90.626

A tree was knocked down by thunderstorm winds along Highway 441 north of Highway 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563934.